Colorado, 2013

Winter Storm and High Wind in Colorado, December 2 to 4, 2013

December 2 to 4, 2013 · NWS PUB · 10 events in 10 counties and zones

A storm system brought strong to high winds across the eastern mountains and adjacent terrain. producing heavy snow accumulations across the eastern San Juan Mountains and the eastern Sawatch Range.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A storm system brought strong to high winds across the eastern mountains and adjacent terrain. Then favorable upslope flow followed...producing heavy snow accumulations across the eastern San Juan Mountains and the eastern Sawatch Range. Winds gusted over 60 mph across Teller and El Paso Counties...and over 80 mph atop Pikes Peak. Snowfall in excess of 8 inches occurred across much of the central and southwest mountains...with nearly 20 inches tallied around the summit of Wolf Creek Pass (Mineral County) and Monarch Pass (Chaffee County). Also...5 to 8 inches of snow was noted across the Upper Arkansas Valley (Leadville, Buena Vista) and in portion of western El Paso and Fremont Counties (Fountain, Cascade, and Canon City).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 2, 12:08 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Dec 2, 12:08 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1208 PM MST MON DEC 2 2013

.UPDATE...
ISSUED AT 1207 PM MST MON DEC 2 2013

UPDATED GRIDS AND ZONES TO ACCOUNT FOR ISSUING A WINTER STORM
WATCH FOR EL PASO AND TELLER COUNTIES AS WELL AS NORTHWESTERN
FREMONT COUNTY ABOVE 8500 FEET FROM TUESDAY EVENING INTO
WEDNESDAY NIGHT.

UPDATE ISSUED AT 1032 AM MST MON DEC 2 2013

BASED ON LATEST WRF...WILL UPGRADE TO A HIGH WIND WARNING FOR
TELLER AND WESTERN EL PASO...MAINLY WEST OF I-25. WILL START THIS
AT 18Z AS LATEST WRF IS INDICATED THE POTENTIAL FOR MTN WAVE
INDUCED HIGH WINDS TO SPREAD DOWN THE HIGHER TERRAIN. INITIALLY
FOCUS MAY BE UP TOWARDS THE AIR FORCE ACADEMY WHERE NW FLOW IS
MORE PREFERRED. HOWEVER AS THE WINDS ALOFT SHIFT TO A MORE
WESTERLY TO SOUTHWEST COMPONENT...THEN FOCUS COULD SPREAD
SOUTHWARD INTO SW PARTS OF EL PASO COUNTY. WILL RUN THIS THROUGH
12Z. WILL LEAVE THE REMAINDER OF THE AREA AT A HIGH WIND WATCH
UNTIL MORE OF THE LOCAL 4KM WRF TRICKLES IN. IT APPEARS BEST MTN
WAVE MAY BE A LITTLE LATER DOWN SOUTH. HIGHLIGHTS AND UPDATED
GRIDS COMING OUT SHORTLY.

UPDATE ISSUED AT 733 AM MST MON DEC 2 2013

LOADED LATEST OBSERVATIONS AND SATELLITE DATA INTO FRONT END OF
FORECAST GRIDS. NO OTHER CHANGES AT THIS TIME.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 332 AM MST MON DEC 2 2013

...HIGH WIND POTENTIAL ESPECIALLY IN AND NEAR THE EASTERN
MOUNTAINS...

STRONG PACIFIC JET STREAM BEGINNING TO BEAR DOWN ON COLORADO WITH A
GUST TO 67 MPH AT 117 AM AND A GUST TO 79 MPH ON TOP OF PIKES PEAK
AT 210 AM.  SINCE THEN...THOSE SPEEDS HAVE COME DOWN SOME WITH THE
MOST RECENT REPORTS INDICATING GUSTS TO 58 MPH AT MONARCH AND NO NEW
GUSTS REPORTED FROM PIKES PEAK.  COTTONWOOD PASS HAS BEEN WINDY THIS
MORNING TOO.  GUSTS TO 63 MPH ARE BEING REPORTED CURRENTLY FROM THE
AWOS SENSOR IN THE EASTERN SAWATCH RANGE SOUTHWEST OF BUENA VISTA.

IT WILL CONTINUE WINDY TODAY...ESPECIALLY IN AND NEAR THE CENTRAL
AND EASTERN MOUNTAINS.  BUT...H7 WIND SPEED FORECASTS HAVE COME DOWN
CONSIDERABLY FROM EARLIER RUNS FOR TODAY...SO BELIEVE THE WARNING
LEVEL HIGH WIND THREAT WILL HOLD OFF UNTIL TONIGHT.  STILL GUSTS TO
60 MPH OR SO IN THE MOUNTAINS...AND 50 MPH OR SO NEAR THE
MOUNTAINS...BUT PROBABLY STAYING BELOW WARNING CRITERIA.  THERE
COULD BE AN ISOLATED REPORT OVER 75 MPH...BUT I DONT THINK IT WILL
BE WIDESPREAD ENOUGH FOR A WARNING TODAY. CONSEQUENTLY...THE START
OF THE HIGH WIND WATCH HAS BEEN PUSHED BACK UNTIL TONIGHT.

THIS EVENING...THE STRONG PACIFIC JET STREAM WILL MOVE OVER SOUTHERN
COLORADO BRINGING THE POTENTIAL FOR HIGH WINDS...MAINLY IN AND NEAR
THE EASTERN MOUNTAIN RANGES. H7 WINDS UP TO 75 KNOTS AND STRONG
DOWNSLOPE PRESSURE GRADIENTS ALONG THE EAST SLOPES OF THE MOUNTAINS
SHOULD MAKE FOR SOME VERY HIGH WINDS.  GUSTS OVER 75 MPH WILL BE
POSSIBLE IN THE MOUNTAINS AND GUSTS OVER 60 MPH WILL BE POSSIBLE
OVER THE LOWER AREAS ADJACENT TO THE MOUNTAINS. THIS THREAT WILL
ESCALATE BETWEEN 03Z AND 06Z...PERSIST THROUGH 12Z...AND THEN
DEESCALATE BETWEEN 12Z AND 15Z.  THE PRIMARY AREA OF CONCERN IS THE
EASTERN MOUNTAINS AND ADJACENT AREAS...MAINLY ALONG AND WEST OF I-25.

ON A FINAL NOTE...SNOW WILL BEGIN MOVING INTO THE HIGH COUNTRY
OVERNIGHT BUT IT LOOKS LIKE THE BULK OF IT WILL HOLD OFF UNTIL AFTER
09Z AND BE CONFINED MAINLY TO THE CENTRAL MOUNTAINS NORTH OF
COTTONWOOD PASS.  SO...THE START TIME OF THE WATCH THAT WAS IN
EFFECT FOR THE CONTINENTAL DIVIDE HAS BEEN PUSHED BACK A LITTLE TO
12Z.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 332 AM MST MON DEC 2 2013

A LONGWAVE TROUGH OVER THE WESTERN HALF OF THE COUNTRY WILL
ESSENTIALLY REMAIN IN PLACE THROUGH THE EXTENDED FORECAST
PERIOD...KEEPING COLD AIR AND THE THREAT OF SNOW FOR THE CWA THROUGH
SUNDAY. THE NAM...GFS AND EC MODELS ARE IN FAIRLY GOOD
AGREEMENT...BUT THERE IS ONE SIGNIFICANT DIFFERENCE TO START OFF THE
EVENT.

TUESDAY...SNOW MOVES INTO THE CONTDVD RIGHT AROUND 12Z TUE
MORNING...AND PERSISTS THROUGH WED. LATEST MODEL RUNS DID NOT SHOW
MUCH ACTIVITY SAVE FOR WIND PRIOR TO THIS TIME...SO AMENDED ONGOING
WATCH FOR A SLIGHTLY LATER STARTING TIME. WHILE SNOW IS OCCURRING
ALONG THE CONTDVD...A SFC HIGH WILL DROP SOUTH ALONG THE MIDSECTION
OF THE COUNTRY WHICH WILL PUSH A FAIRLY STRONG COLD FRONT INTO
COLORADO. THE MODEL DISAGREEMENT DEALS WITH TIMING OF THE FRONTAL
PASSAGE AND THE RESULTANT MAX TEMP PRIOR TO PASSAGE. THE NAM PUSHES
THE COLD FRONT SOUTH ACROSS THE PALMER DVD RIGHT AROUND 21Z...WHILE
THE GFS HAS IT ALREADY CROSSING THE DVD BY 18Z. THIS 3-5 HR
DIFFERENCE WILL GREATLY AFFECT EXPECTED MAX TEMPS FOR THE PLAINS.
TAKING INTO ACCT THAT FRONTS USUALLY MOVE A BIT FASTER THAN MODELS
NORMALLY INDICATE...WILL SPLIT THE DIFFERENCE AND TRY TO SHOW A
TAPERED MAX T GRID ON TUE FROM NORTH TO SOUTH...WITH TAD AND THE
SOUTHERN BORDER WARMING INTO THE LOWER 50S. TEMPS ARE THEN EXPECTED
TO QUICKLY FALL THROUGH THE AFTN. ONE OTHER THING TO NOTE...BRISK
WINDS THROUGH THE PRIOR NIGHT AND EARLY TUE MORN WILL KEEP THE
MORNING TEMPS HIGHER THAN NORMAL...WHICH MEANS THE WARMING FOR THE
DAY WILL GET A HEAD START. PCPN THAT WILL INITIALLY BE AFFECTING THE
CONTDVD TUE MORN...WILL THEN SPREAD TO THE E MTS AND ADJACENT PLAINS
WITH FRONTAL PASSAGE...AND BY TUE NIGHT MUCH OF THE FORECAST AREA
WILL BE COLD WITH A GOOD CHANCE OF SEEING SOME SNOW.

WEDNESDAY THROUGH SUNDAY...IT IS HARD TO PINPOINT EXACT TIMING AND
SNOW AMOUNTS THROUGH THE REMAINDER OF THE EXTENDED PERIOD...BUT THE
UPPER TROUGH REMAINS IN PLACE. TAKING A BLEND OF THE EC AND GFS
MODELS...THERE WILL BE AN ENHANCED PROBABILITY OF SNOW ACROSS THE
AREA WED AND THU...PERHAPS A BREAK ON FRI...THEN A SECOND ROUND FOR
SAT INTO SUN AS ANOTHER LOBE OF ENERGY ROTATES ACROSS COLORADO. SFC
HIGH PRESSURE REMAINS FIRMLY IN PLACE ACROSS THE CENTRAL US THROUGH
THE ENTIRE PERIOD...SO EASTERLY UPSLOPE SFC FLOW WILL PERSIST. LOOK
FOR HIGH TEMPS IN THE TEENS TO LOWER 20S...AND MIN TEMPS FROM 10
BELOW TO 10 ABOVE ZERO EACH DAY. AS FOR SNOW AMOUNTS...THE HIGHEST
AMOUNTS FORECAST FOR THE WATCH AREA COMES IN BETWEEN ONE TO TWO FEET
OF NEW SNOW. FOR THE REST OF THE CWA...THE E MTS AND I25 CORRIDOR
COULD SEE 2-6 INCHES FOR THE LOWER ELEVATIONS...AND IN EXCESS OF 8
INCHES FOR THE HIGHER ELEVATIONS OVER A 36 TO 48 HR PERIOD.

THIS WILL BE AN EXCEPTIONAL PERIOD OF COLD FOR SOUTHERN COLORADO.
PREPARE YOUR HOME...AUTO OR BUSINESS. CHECK YOUR FURNACE. INSULATE
EXPOSED WATER PIPES. MAKE SURE YOUR CAR HAS A STRONG BATTERY...
PROPER ANTIFREEZE PROTECTION AND A GOOD SET OF ALL SEASON OR SNOW
TIRES. MAKE SURE YOUR KIDS DRESS WARMLY BEFORE HEADING TO SCHOOL AND
GIVE YOUR PETS ADEQUATE SHELTER FROM THE COLD. THIS WILL BE AN
UNUSUALLY LONG PERIOD FOR SOUTHERN COLORADO TO BE IN THE DEEP
FREEZE. GET READY FOR IT NOW WHILE THE TEMPERATURES ARE STILL MILD.
MOORE

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1032 AM MST MON DEC 2 2013

MTN WAVE INDUCED LLWS AND TURBULENCE THE MAIN CONCERN FOR THE
SHORT TERM. MODELS SUGGEST WEST WINDS WILL BEGIN AFFECTING THE AIR
FORCE ACADEMY LATER THIS AFTERNOON...AND MAY BRING A PERIOD OF
LLWS TO THE KCOS TERMINAL AFTER 22 TO 23Z. HAVE INTRODUCED THIS
INTO THE 18Z TAFS. AFTER 04Z...MTN WAVE SEEMS TO TUCK BACK UP NEXT
TO THE MTS...SO WILL END LLWS AT THAT TIME. FOR KPUB...SHOULD
CONTINUE TO SEE PERIODS OF WEST TO SOUTHWEST WINDS SPREADING INTO
THE TERMINAL THROUGH THE AFTERNOON. MEANWHILE...FOG AT KALS HAS
DISSIPATED. DID BRING A PERIOD OF MVFR VIS IN BR BACK INTO THE TAF
AROUND 03Z...BUT THICKENING HIGH CLOUD COVER AND INCREASING WINDS
ALOFT SHOULD ERODE IT AFTER 07Z. COLD FRONT WILL DROP SOUTH OF
THE PALMER DIVIDE TOMORROW AFTERNOON BRINGING A PERIOD OF STRONG
NORTHEAST WINDS AND INCREASING CHANCES OF SNOW FOR KCOS AND KPUB
TUESDAY EVENING. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON
FOR COZ058>061-066-068.

HIGH WIND WATCH FROM 8 PM MST THIS EVENING THROUGH TUESDAY
MORNING FOR COZ072>075-078>080-087.

WINTER STORM WATCH FROM TUESDAY EVENING THROUGH LATE WEDNESDAY
NIGHT FOR COZ076-081-082-084-085.

HIGH WIND WARNING UNTIL 5 AM MST TUESDAY FOR COZ081-082-084-085.

&&
Hazardous weather outlook, Dec 2, 11:33 AM MST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1133 AM MST MON DEC 2 2013

COZ058>089-093>099-031845-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1133 AM MST MON DEC 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG PACIFIC JET STREAM WILL MOVE OVER THE AREA TONIGHT. A
COMBINATION OF STRONG WINDS ALOFT AND STRONG DOWN SLOPE PRESSURE
GRADIENTS WILL RESULT IN A POTENTIAL FOR STRONG DAMAGING WINDS.
THE POTENTIAL FOR HIGH WINDS WILL INCREASE THIS AFTERNOON FOR THE
PIKES PEAK REGION...THEN MAXIMIZE AGAIN BETWEEN 11 PM AND 5
AM...BEFORE DECREASING TUESDAY MORNING. THE POTENTIAL FOR HIGH
WINDS WILL SPREAD TO THE REMAINDER OF THE SOUTHEAST
MOUNTAINS...AND THE ADJACENT PLAINS ALONG AND WEST OF INTERSTATE
25 LATER THIS EVENING AND CONTINUE THROUGH EARLY THURSDAY MORNING.
IN THE MOUNTAINS...WEST WINDS 30 TO 50 MPH WITH GUSTS OVER 75 MPH
WILL BE POSSIBLE. ACROSS THE LOWER ELEVATIONS ADJACENT TO THE
MOUNTAINS...WEST WINDS 20 TO 40 MPH WITH GUSTS OVER 60 MPH WILL BE
POSSIBLE.

SNOW SHOWERS WILL BEGIN TO DEVELOP ALONG THE CONTINENTAL DIVIDE
AFTER MIDNIGHT TONIGHT.  LOCAL ACCUMULATIONS OF AN INCH OR 2 WILL
BE POSSIBLE ACROSS THE HIGHER TERRAIN OF THE SAWATCH AND MOSQUITO
RANGES BY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FORECAST MODELS ARE IN GOOD AGREEMENT ON MOVING COLD AND SNOWY
WEATHER INTO SOUTHERN COLORADO...ARRIVING ALONG THE CONTINENTAL
DIVIDE TUESDAY AND MOVING INTO THE EASTERN MOUNTAINS AND PLAINS
TUESDAY NIGHT. A LARGE LOW PRESSURE SYSTEM WILL CARVE OUT OVER THE
WESTERN UNITED STATES DURING THIS PERIOD...ALLOWING ARCTIC AIR TO
PLUMMET SOUTHWARD INTO COLORADO. THE COMBINATION OF MOIST PACIFIC
AIR ALOFT...AND VERY COLD ARCTIC AIR AT THE SURFACE...WILL PROVIDE
THE NECESSARY INGREDIENTS FOR AN EXTENDED PERIOD OF VERY COLD
TEMPERATURES AND PERIODS OF SNOW OVER SOUTHERN COLORADO.

THE EXCEPTIONAL ASPECT OF THIS ARCTIC OUTBREAK WILL BE THE LENGTH
OF TIME IT STICKS AROUND. SOUTHERN COLORADO IS FREQUENTLY VISITED
BY ARCTIC AIR MASSES DURING THE WINTER...BUT THEY USUALLY ONLY
STICK AROUND FOR A DAY OR TWO. THIS ONE LOOKS LIKE IT WILL MOVE IN
LATE TUESDAY AND LINGER THROUGH AT LEAST SUNDAY. THE AIR WILL BE
VERY COLD DURING THIS PERIOD WITH HIGHS LIKELY NOT OUT OF THE
TEENS AND 20S MOST DAYS...AND LOWS RANGING FROM 10 BELOW ZERO TO
10 ABOVE.

THERE IS ALSO GOOD SNOWFALL POTENTIAL WITH THIS STORM.  WHILE IT
IS STILL TOO EARLY TO NAIL DOWN SPECIFIC AMOUNTS...IT IS A GOOD
BET THAT THE MOUNTAINS WILL SEE AT LEAST A FOOT OR TWO OF NEW SNOW
DURING THIS EVENT...WHILE THE LOWER ELEVATIONS CAN EXPECT TO SEE
SEVERAL INCHES OF SNOWFALL.

TAKE TIME TO PREPARE FOR THE COLD NOW.  THIS WILL BE AN EXCEPTIONAL
PERIOD OF COLD FOR SOUTHERN COLORADO.  PREPARE YOUR HOME...AUTO OR
BUSINESS. CHECK YOUR FURNACE. INSULATE EXPOSED WATER PIPES.  MAKE
SURE YOUR CAR HAS A STRONG BATTERY...PROPER ANTIFREEZE PROTECTION
AND A GOOD SET OF ALL SEASON OR SNOW TIRES. MAKE SURE YOUR KIDS
DRESS WARMLY BEFORE HEADING TO SCHOOL AND GIVE YOUR PETS ADEQUATE
SHELTER FROM THE COLD. THIS WILL BE AN UNUSUALLY LONG PERIOD FOR
SOUTHERN COLORADO TO BE IN THE DEEP FREEZE. GET READY FOR IT NOW
WHILE THE TEMPERATURES ARE STILL MILD.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ALONG AND NEAR THE MOUNTAINS AND WEST OF INTERSTATE 25
THIS AFTERNOON THROUGH TONIGHT.

31/31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 4 high wind. Local standard time, as filed.

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
December 2, 2:00 PM MST to 11:00 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

High Wind, Pikes Peak Above 11000 Ft

When
December 2, 2:00 PM MST to 11:00 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
December 2, 2:00 PM MST to 11:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
December 2, 2:00 PM MST to 11:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Winter Storm, Leadville Vicinity / Lake County Below 11000 Ft

When
December 3, 8:00 AM MST to December 4, 3:00 PM MST
Where
Leadville Vicinity / Lake County Below 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
December 3, 9:00 AM MST to December 4, 4:00 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
December 3, 1:00 PM MST to December 4, 4:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Western Chaffee County Between 9000 & 11000 Ft

When
December 3, 1:00 PM MST to December 4, 4:00 PM MST
Where
Western Chaffee County Between 9000 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Winter Storm, Eastern Chaffee County / Western Mosquito Range Above 9000 Ft

When
December 3, 2:00 PM MST to December 4, 4:00 PM MST
Where
Eastern Chaffee County / Western Mosquito Range Above 9000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
December 3, 7:00 PM MST to December 4, 4:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484571, 484572, 484573, 484574, 483003, 483002, 483004, 483005, 483006, 483007.